Early Heparin induced thrombocytopenia diagnosis and treatment usually prevent catastrophe. Well, wondering what is Heparin induced thrombocytopenia? Continue reading for clarity of the disorder. Heparin induced thrombocytopenia condition occurs in three to five percent of the patients exposed to Heparin therapy (Heparin is available in different forms). Although it affects a small percentage of the patients who use it, it requires attention, particularly before Heparin medication is prescribed. If Heparin induced thrombocytopenia is not treated or diagnosed early enough, it may cause serious complications, for example, loss of limb or death, the condition is that serious, and you must have enough knowledge about the disorder.
Hit- Heparin Induced Thrombocytopenia
HIT is the short form of Heparin induced thrombocytopenia. Normally, Heparin drug hinders blood clotting without affecting platelets, a component in your blood that aids in the formation of blood clot. There are two types of Heparin induced thrombocytopenia namely:
- Type 1 Heparin-induced thrombocytopenia or non-immune HIT – it occurs frequently, the main sign is a slight decrease in your platelet count and it’s not harmful at all. Non-immune HIT is present in the first two days after you start taking Heparin, your platelet count normalizes as you continue taking Heparin.
- Type 2 HIT or immune-mediated HIT – it rarely occurs but it is dangerous. It results in an extremely low platelet count and you are at a greater risk of developing clotting problems. In medical practice, Heparin induced thrombocytopenia refers to type two HIT, bear in mind type 1 is mild and clears without treatment.
HIT takes place between the 4th to the 15th day after starting Heparin therapy. Though there are anomalies, HIT can develop early (if have recently used Heparin) or later, following heparin exposure for some time. After taking Heparin, you may form an immune complex between Heparin and a particular blood factor (platelet factor 4 also known as PF4) which is released by your platelets. The body perceives Heparin-PF4 complex as a strange matter. In defense, the body forms an antibody (HIT antibody) and binds on Heparin-PF4 leading to the destruction of the platelets and you will be faced with Heparin induced thrombocytopenia antibody. The damage of platelets may result in new blood clots formation, consequently, the outcome will be:
- A deep vein thrombosis
- Pulmonary thrombosis
- Arterial thrombosis
- Heart attack
Because of the above outcomes, HIT disorder is occasionally referred to Heparin induced thrombocytopenia and thrombosis (HITT); HIT is strongly linked to thromboembolism complications which involve the arterial as well as venous systems, bleeding is quite rare and the main danger is the thrombotic state. Clotting is the greatest risk and is experienced early, although the danger may continue for a couple of weeks. If you have undergone surgery, you are at a higher risk of getting Heparin induced thrombocytopenia and needs medical care and attention. Experts in the field of medicine believe that the syndrome is most probable if you have undergone cardiovascular surgery since heparin is administered in large doses in the course of the procedure. Orthopedic surgery is the next contributing factor of Heparin induced thrombocytopenia. However, any minimal exposure to Heparin poses a risk and shouldn’t be ruled out, even if it’s something less complicated, like the use of a catheter flush.
Heparin Induced Thrombocytopenia Symptoms
To diagnose the disorder, you will be subjected to Heparin induced thrombocytopenia test and observation of symptoms of Heparin induced thrombocytopenia. The following are signs that can detect HIT:
- Fall or a drop of platelet count – the doctor should track your platelet count, but he shouldn’t focus first on thrombocytopenia (fall of platelet below the usual range) that is a platelet count under 100,000 because he may miss out on HIT. For example, if you have a baseline platelet count of 400,000 and taking Heparin, and the platelet count drops to 200,000, most probably you would be left out if the following rule of absolute platelet count is factored in. What must be considered is a fall of 50% and above from patient’s platelet baseline count, and monitor his or her platelet count after one to two days. Platelet baseline count should be put into consideration prior to the development of thrombosis. If you are a surgical patient and has been discharged, it is crucial for the doctor to check your progress.
- Signs and symptoms of formation a new blood clot (thrombosis).
- Symptoms of deep vein thrombosis such as pain, discoloration, sudden swelling, large veins and skin which is warm to touch.
- Skin changes evidenced as bruising or blackening in the area surrounding the injection spot, and on fingers, toes, and nipples are severe symptoms of Heparin induced thrombocytopenia.
- The results obtained after measuring the PF4 antibody in your blood. The results of the laboratory test can take hours or even days before they come out. Thus, according to Heparin-induced thrombocytopenia guidelines on treatment, a patient receives the medical intervention (treatment) pending laboratory confirmation of Heparin-induced thrombocytopenia. It is worthwhile to note that not every patient with HIT develops antibodies; therefore, other signs of HIT should be factored in.
Treatment of Heparin-Induced Thrombocytopenia
The immediate step is to stop taking Heparin on suspicion of Heparin-induced thrombocytopenia. Next is to receive treatment for Heparin-induced thrombocytopenia by using a different type of anticoagulant. Doctors avoid platelet transfusion as it may worsen the condition, even though your platelet count is low. DTI (direct thrombin inhibitors) are given for Heparin-induced thrombocytopenia treatment. DTI falls under the category of anticoagulant drugs, but don’t lead to HIT. Your physician may opt to use injectable anticoagulant medicines known as Fondaparinux rather than DTI. After a few days, the blood is tested to confirm your platelet count is back to normal; if that’s the case, the health care provider prescribes Warfarin (Coumadin is the trade name) which is an oral blood thinner together with DTI or Fondaparinux.
before you start Heparin medication, it is crucial to inform the doctor if you have had a history of low platelet count because it is a risk factor of HIT. Once you commence taking the medication, the doctor will monitor your progress and may perform tests to detect the occurrence of Heparin-induced thrombocytopenia ppt. HIT is a deadly condition and must be given first priority as a possible side effect of Heparin, more so to the patient discharged recently from the hospital to prevent complications such as death.